EconPapers    
Economics at your fingertips  
 

A sharp estimate of the binomial mean absolute deviation with applications

Daniel Berend and Aryeh Kontorovich

Statistics & Probability Letters, 2013, vol. 83, issue 4, 1254-1259

Abstract: We give simple, sharp non-asymptotic bounds on the mean absolute deviation (MAD) of a Bin(n,p) random variable. Although MAD is known to behave asymptotically as the standard deviation, the convergence is not uniform over the range of p and fails at the endpoints. Our estimates hold for all p∈[0,1] and illustrate a simple transition from the “linear” regime near the endpoints to the “square root” regime elsewhere. As an application, we provide asymptotically optimal tail estimates of the total variation distance between the empirical and the true distributions over countable sets.

Keywords: Binomial; Mean absolute deviation; Density estimation; Total variation (search for similar items in EconPapers)
Date: 2013
References: View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167715213000242
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:stapro:v:83:y:2013:i:4:p:1254-1259

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

DOI: 10.1016/j.spl.2013.01.023

Access Statistics for this article

Statistics & Probability Letters is currently edited by Somnath Datta and Hira L. Koul

More articles in Statistics & Probability Letters from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:stapro:v:83:y:2013:i:4:p:1254-1259